Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
bellacat

Best way to treat pitted scarring on low dose accutane

Recommended Posts

I have been on several courses of accutane, and have a case hormonal acne so stubborn that my derm has now prescribed a low dose 10/mg a day accutane. i have only been doing this month so far but because i have no time line to get off of it (and i know that within a year i'd most likely begin breaking out again) I am wonder if and how are the best way to treat scars? I've read recent studies claiming people on accutane heal normally from superficial peel and nonablative lasers. wondering if this could be an option? any advice ?

Share this post


Link to post
Share on other sites

@bellacat As you have had "several" courses of tane. I don't know the condition of your skin now. Is it too thin and in a bad condition and needs to heal. Typically on Low dose we can stop taking that and treat. But if you went back to back with treatment of Accutane, and did not have proper healing time 6 months after Accutane, you must be very careful to do treatments. 

Always consult a Dr for treatment with a complicated case like this. I would see a acne scar expert for a case like yours as a general derm will be clueless about this. 

You can do filler and subcision now, ... please have them do a skin thickness test and judge the overall condition of your skin before doing so. You can do that safely. It's best to stop 2 weeks before treatment and not continue until you fully heal after and the swelling is down. I would not do any acid peels or ablative lasers while on Accutane, ... most Dr's will not take on the liability if you see them.  The one exception is tca cross if you have ice pick scars can be treated. 

I would never again do a peel on Accutane, unless it's a very week formulation, healing is much slower while on tane. Even exfoliants can harm the skin. 

Nonablative lasers are a waste unless you mean vascular laser for redness and hyperpigmentation. 

Stay away from energy devices until your stable without Accutane. If you must take it ongoing forever. See someone like Dr Lim or another top 1% acne scar Dr who knows fully how to treat a patient on medication. 

Spirolactone is a good option for hormonal acne, perhaps speak to a derm about this. Search also the site for hormonal acne, ... big discussion in prescriptions I think section. 

Share this post


Link to post
Share on other sites
5 hours ago, beautifulambition said:

@bellacat As you have had "several" courses of tane. I don't know the condition of your skin now. Is it too thin and in a bad condition and needs to heal. Typically on Low dose we can stop taking that and treat. But if you went back to back with treatment of Accutane, and did not have proper healing time 6 months after Accutane, you must be very careful to do treatments. 

Always consult a Dr for treatment with a complicated case like this. I would see a acne scar expert for a case like yours as a general derm will be clueless about this. 

You can do filler and subcision now, ... please have them do a skin thickness test and judge the overall condition of your skin before doing so. You can do that safely. It's best to stop 2 weeks before treatment and not continue until you fully heal after and the swelling is down. I would not do any acid peels or ablative lasers while on Accutane, ... most Dr's will not take on the liability if you see them.  The one exception is tca cross if you have ice pick scars can be treated. 

I would never again do a peel on Accutane, unless it's a very week formulation, healing is much slower while on tane. Even exfoliants can harm the skin. 

Nonablative lasers are a waste unless you mean vascular laser for redness and hyperpigmentation. 

Stay away from energy devices until your stable without Accutane. If you must take it ongoing forever. See someone like Dr Lim or another top 1% acne scar Dr who knows fully how to treat a patient on medication. 

Spirolactone is a good option for hormonal acne, perhaps speak to a derm about this. Search also the site for hormonal acne, ... big discussion in prescriptions I think section. 

Thanks for your response. I have been trying to treat my acne with topicals as well as hormone include spironolactone that last few years - no luck. I have not been on accutane for a couple years until last month. I live in the Bay area CA , and am not able to travel to a place like Australia for treatment. let me know if you know any good doctors in my area. 

what type of peel did you do on accutane? you said it was a bad experience i'm just curious so i do not make the same mistake. 

do you think mirconeedling would be just as risky as ablative lasers? 

Share this post


Link to post
Share on other sites

@bellacat Your very welcome.

Bay area, ... not many good Dr's in the area, they are mainly price fixed by CA dermatology group sadly. It's often cheaper to fly to Dr Rullan in San Diego ( he is actually the best Dr for someone in your condition as he does not do energy devices), who is a acne scar 1% - top Dr. But you can find treatment if you wish. Goto the main scar treatments sub, pinned at the top is the FAQ, Read the subcision section, and goto the bottom with the Dr's recommendations. 

I would highly suggest not doing microneedling and peels, I help more than 50 people a day with the worst scars on here, and I can tell you I have seen nightmares from doing treatments while on Acctuane. The skin is thin and fragile. But of course you know your skin best if you wish to try. Subcision and filler is the safest option in my opinion. On Low dose If you can stop for a few weeks then the treatments you mentioned "could" be tried. 

Peels are not recommended while on Accutane, I am sure you could do a hydro facial which uses lower % of BHA-AHA and they are cheap if you wish. But this won't do major changes. Sublative RF could be done aka Ematrix. That won't do to much change to the scars but is safe enough if they test your skin condition. 

Microneedling or laser take someone to heal well, it causes damage to the skin the body must heal. While on tane your not only slower to heal but more likely to have thin-dry- sensitive skin. 6 months to a year after Accutane many heal naturally as the layers of skin build up again. 

Look a the video in the FAQ, called hormonal acne. That might be worth a look.

Share this post


Link to post
Share on other sites

Thanks for your help. I do have sensitive skin and don't want to risk any nightmares that you speak of.  have scheduled a consultation with Dr. Rullan in a few months - hoping my acne will better under control by then, if not will reschedule.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×